Tennessee, 2018

Damaging Wind in Tennessee, September 9, 2018

September 9, 2018 · NWS OHX · 1 event in 1 county or zone

Scattered showers and thunderstorms moved across Middle Tennessee during the afternoon hours on September 9. One storm caused wind damage in White County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms moved across Middle Tennessee during the afternoon hours on September 9. One storm caused wind damage in White County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 9, 2:40 PM CST, 30 minutes earlier.

Area forecast discussion, Sep 9, 2:40 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
340 PM CDT Sun Sep 9 2018

.DISCUSSION...

A cold front, accompanied by clouds and showers, kept temperatures
moderated today, especially in areas behind the front where cooler
air was filtering in. At 3 pm, the cold front reached just east of
Bowling Green and Nashville, southwestward to extreme northwest
Alabama. Temperatures behind the front were only in the middle and
upper 60s, with readings mainly in the middle 70s to lower 80s
ahead of it.

Wouldn't be surprised if some folks see a flash of lightning
and/or hear a rumble of thunder over eastern areas tonight, as the
front continues eastward. However, most of the precipitation will
probably just be in the form of moderate to occasionally heavy
showers.

Recent model runs have consistently shown improving conditions for
Monday, as far as precipitation is concerned, and now believe the
best chance for showers will be early in the day, across the east.

Even though the surface cold front will move east of the Mid-State
by noon tomorrow, low level moisture and clouds will remain
abundant, with skies remaining mostly cloudy for much of our area
for most of the day. The best chance for a decent amount of
afternoon sunshine will be over the northwest. As a weak upper
trough remains over eastern Texas into Tuesday and Wednesday,
expect patches of mid and upper level clouds to continue
streaming northeastward across our area. The result will be
varying amounts of cloudiness. Although Tuesday will be mostly
dry, the chance for showers and thunderstorms will increase on
Wednesday, especially over southern and eastern areas.

Atmosphere remains sufficiently moist on Thursday to allow for
some scattered mainly afternoon and evening thunderstorms.
However, as we head into late week and next weekend, expect only
isolated showers and storms, as clouds finally start to diminish
as well. We may get a little assistance in the "drying department"
from some subsidence along the outer fringes of Tropical
Storm/Hurricane Florence by next weekend. This, along with
developing northwesterly upper flow across our area, might even
pull in some lower dew points and cooler temperatures toward the
first part of the following week.

The track of Florence is still somewhat uncertain, although NHC,
the GFS and the ECMWF, bring it toward (or over) eastern North
Carolina by next Friday. Any subsidence from that system for us
will depend on how far west it goes. The more western movement
progged by the ECMWF would tend to be more favorable in that
regard.

&&

.AVIATION...
18Z TAF DISCUSSION.

A steady stream of showers are impacting Middle Tennessee sites
this afternoon. Rain should begin to taper off at CKV over the
next hour or two. BNA and MQY may see periods of heavy rainfall
impacting visibilities and cigs through at least 21z, then taper
off to vicinity showers into the early evening. CSV may be in
store for several more hours of off and on rain as this band of
moisture pushes east along with the cold front. Winds are out of
the north behind the front and will gradually turn from south to
north as the front passes later tonight at CSV. There is some
question as to how much clearing we'll see early Monday morning,
but right now models are holding on to some low level moisture.
Even so, there could be patchy fog with IFR visibilities after
midnight through mid morning on Monday at all sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      63  77  61  81  66 /  40  10   0  10  10
Clarksville    59  77  59  78  63 /  10   0   0  10  20
Crossville     66  72  61  78  63 /  80  30  10  20  10
Columbia       62  76  61  81  64 /  50  10  10  10  10
Lawrenceburg   63  76  60  82  64 /  60  20  10  10  10
Waverly        59  76  59  79  64 /  10  10   0  10  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......19
AVIATION........11
Hazardous weather outlook, Sep 9, 4:00 AM CST, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
500 AM CDT Sun Sep 9 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-101000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
500 AM CDT Sun Sep 9 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

31

In the hours before

Special weather statement, Sep 9, 1:12 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Nashville TN
212 PM CDT SUN SEP 9 2018

TNZ009-028>032-091945-
Putnam TN-Wilson TN-Trousdale TN-Jackson TN-Macon TN-Smith TN-
212 PM CDT SUN SEP 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SMITH...SOUTHWESTERN JACKSON...
NORTHEASTERN WILSON...SOUTHEASTERN MACON...CENTRAL TROUSDALE AND WEST
CENTRAL PUTNAM COUNTIES UNTIL 245 PM CDT...

At 212 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Hartsville, moving northeast at 30 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Carthage, Hartsville, Gordonsville, Hickman, South Carthage, Tuckers
Crossroads, Dixon Springs, Pleasant Shade, Granville and Dickerson
Chapel Recreation Area.

LAT...LON 3653 8582 3609 8574 3610 8579 3613 8581
      3612 8583 3613 8584 3610 8586 3610 8589
      3612 8591 3610 8591 3612 8622 3633 8626
TIME...MOT...LOC 1912Z 245DEG 26KT 3626 8615

Whitehead
Special weather statement, Sep 9, 2:35 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Nashville TN
335 PM CDT SUN SEP 9 2018

TNZ010-011-031-033-034-092115-
Fentress TN-Overton TN-Pickett TN-Clay TN-Jackson TN-
335 PM CDT SUN SEP 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR OVERTON...PICKETT...SOUTHEASTERN
JACKSON...NORTHEASTERN CLAY AND FENTRESS COUNTIES UNTIL 415 PM CDT...

At 335 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Byrdstown to near Livingston.
Movement was east at 30 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Livingston, Jamestown, Byrdstown, Allardt, Grimsley, Crawford,
Rickman, Pall Mall, Pickett State Park, Standing Stone State Park and
Wolf River Dock.

LAT...LON 3637 8470 3638 8472 3635 8473 3635 8474
      3634 8474 3633 8477 3630 8480 3628 8488
      3623 8489 3626 8545 3630 8547 3630 8550
      3629 8549 3627 8551 3627 8558 3662 8531
      3663 8528 3660 8478 3643 8469 3641 8466
TIME...MOT...LOC 2035Z 266DEG 24KT 3655 8524 3631 8532

Whitehead

The radar

The Nashville radar (KOHX), 105 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, White

When
September 9, 3:10 PM CST
Where
White County, 1.3 mi NE of Sparta
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.944, -85.454

One home on Nob Hill Drive lost several shingles off the roof and several trees in the area were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786748.